Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Wichita, KS

June 12, 20054 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2005, 4:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 4:00 PM CDT (21:00 UTC)
Expired
Jun 12, 2005, 4:45 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 128 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:05 PM CDTHAIL 0.75Hale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122100
SVRICT
KSC019-049-125-205-122200-
/O.NEW.KICT.SV.W.0142.050612T2100Z-050612T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
  EASTERN ELK COUNTY IN SOUTHEAST KANSAS.
  SOUTHWESTERN WILSON COUNTY IN SOUTHEAST KANSAS.
  NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 500 PM CDT.

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HALE...OR ABOUT 8 MILES NORTHEAST OF
  SEDAN...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUXTON...ELK CITY...FREDONIA...HALE...LONGTON...NEW ALBANY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3719 9626 3710 9595 3757 9569 3757 9609

$$

ES
2 follow-up statements
000 
WWUS53 KICT 122121
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SUN JUN 12 2005

KSC019-049-125-205-122200-
/O.CON.KICT.SV.W.0142.000000T0000Z-050612T2200Z/
CHAUTAUQUA KS-WILSON KS-ELK KS-MONTGOMERY KS-
420 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN
MONTGOMERY...EASTERN ELK...SOUTHWESTERN WILSON AND NORTHEASTERN
CHAUTAUQUA COUNTIES UNTIL 500 PM CDT...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 5
MILES NORTH OF ELK CITY...OR 23 MILES NORTHEAST OF SEDAN...AND MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR FREDONIA BY  435 PM CDT.

THE TOWN OF BUXTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3719 9626 3710 9595 3757 9569 3757 9609

$$

SEDLOCK
000 
WWUS53 KICT 122145
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT SUN JUN 12 2005

KSC019-049-125-205-122155-
/O.CAN.KICT.SV.W.0142.000000T0000Z-050612T2200Z/
CHAUTAUQUA KS-WILSON KS-ELK KS-MONTGOMERY KS-
445 PM CDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY...
EASTERN ELK...SOUTHWESTERN WILSON AND NORTHEASTERN CHAUTAUQUA
COUNTIES HAS BEEN CANCELLED...

AT 441 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3719 9626 3710 9595 3757 9569 3757 9609

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:16 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 12, 3:16 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN JUN 12 2005

.DISCUSSION...
FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL
TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING.

OVERNIGHT:
SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM
THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY
TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA.
THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE
THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES
FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO
SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE
ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD
GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE
IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL
DEFINITELY HAVE THAT POTENTIAL.

MONDAY:
THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED
SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE
BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST
KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST
KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL
THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE
BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END.

TUESDAY THROUGH WEDNESDAY:
UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT
IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES.

THURSDAY:
MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH
THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH
CENTRAL AND CENTRAL KANSAS.

FRIDAY THROUGH SUNDAY:
FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF
THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS,
THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE
SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS
THE REASON FOR KEEPING THINGS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  86  62  87 /  70  40  10  10
HUTCHINSON      65  85  60  87 /  70  30  10  10
NEWTON          65  85  61  87 /  70  40  10  10
ELDORADO        66  85  62  87 /  70  40  10  10
WINFIELD-KWLD   66  87  63  88 /  70  40  10  10
RUSSELL         62  81  57  84 /  70  20   5  10
GREAT BEND      62  83  57  86 /  70  20   5  10
SALINA          64  84  59  85 /  70  30   5  10
MCPHERSON       65  84  60  87 /  70  30  10  10
COFFEYVILLE     67  85  64  87 /  70  40  10  10
CHANUTE         67  84  64  87 /  70  40  10  10
IOLA            67  84  64  87 /  70  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL NOON CDT MONDAY
FOR THE FOLLOWING ZONES...ALLEN...CHAUTAUQUA...ELK...GREENWOOD...
LABETTE...MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY
FOR THE FOLLOWING ZONES...BARTON...BUTLER...CHASE...COWLEY...
ELLSWORTH...HARPER...HARVEY...KINGMAN...LINCOLN...MARION...
MCPHERSON...RENO...RICE...RUSSELL...SALINE...SEDGWICK...AND
SUMNER.

&&

ELDER/
Hazardous weather outlook, Jun 12, 5:58 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CDT SUN JUN 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
558 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
TODAY AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL
AND HEAVY RAIN WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER WILL BE
POSSIBLE THIS AFTERNOON, GENERALLY WEST OF INTERSTATE 135. SEVERE
WEATHER CHANCES WILL SPREAD EAST TONIGHT. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL
IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS.
CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY.
FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE,
OR FORECASTED TO RISE ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY
AFTERNOON. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL LINGER
THROUGH TUESDAY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MAINLY WEST
OF INTERSTATE 135, AND FARTHER EAST TONIGHT. AS ALWAYS, RAINFALL AND
FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER

In the hours before

Local storm report, Jun 12, 1:56 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND GST     7 N MATFIELD GREEN      38.26N 96.56W
06/12/2005  65 MPH           CHASE              KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 12, 2:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 S THRALL              37.95N 96.33W
06/12/2005  60 MPH           GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 2:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 S THRALL              37.95N 96.33W
06/12/2005  0.88 INCH        GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 2:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     7 SE LONGTON            37.31N 95.99W
06/12/2005  60 MPH           ELK                KS   PUBLIC

&&

BRW
Local storm report, Jun 12, 2:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     6 WSW FREDONIA          37.50N 95.92W
06/12/2005  60 MPH           WILSON             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 S THRALL              37.95N 96.33W
06/12/2005                   GREENWOOD          KS   TRAINED SPOTTER

            LAWN CHAIR MOVED AROUND AND TREE DAMAGE.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:17 AM CDTSevere Thunderstorm WarningICTMcPherson58 min
Jun 12, 6:12 AM CDTFlash Flood WarningICTChase6 hr
Jun 12, 1:15 PM CDTSevere Thunderstorm WarningICTButler45 min
Jun 12, 1:29 PM CDTSevere Thunderstorm WarningICTChautauqua46 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningICTChase, Greenwood45 min
Jun 12, 2:24 PM CDTSevere Thunderstorm WarningICTGreenwood66 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningICTElk, Wilson65 min
Jun 12, 2:58 PM CDTFlash Flood WarningICTButler, Chase6 hr
Jun 12, 2:59 PM CDTSevere Thunderstorm WarningICTChautauqua61 min
Jun 12, 3:08 PM CDTSevere Thunderstorm WarningICTWilson, Woodson67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.